|Please help (23 year old with AIDS/Parkinson/Schizophrenia and NOT EATING)
Sep 23, 2011
Hello Dr Henry
We would really appreciate if you have the chance to answer our questions.
Three months ago, our nephew who is 23 years old and lives in Greece was diagnosed with AIDS after admitting to the hospital with infectious pneumonia. In 2009 he joined the army for his one year military service. During this period he lost lots of weight, but we didnt worry since he was overweight since his childhood and thought losing weight was a good thing for him. He also seemed to miss home, so we thought this might contribute to the lost weight. After he finished his military service and got back home his weight stabilized pretty much.
Since April 2011 he started to lose weight again, had more skin problems, getting irritated easily but he still was doing his routine and attending his school. In June 2011 lost more weight and had short breath, so he went to the hospital where he was diagnosed with the infectious pneumonia and AIDS. The doctor said that his immune system was collapsed and his prognosis was a few months. By that time he got more symptoms: tremor in hands when he was trying to eat (actually he had a hard time to eat because of his tremor), his movements got quite slower, his upper body structure changed dramatically with his shoulders bending inward and up, his chest bones became asymmetrical (right side is higher than the left), he got rashes on his faces and white things in his mouth. His behavior changed too, he started to talk less. The psychologist said that he had delusions for example when he was at army and school he avoided food because he was afraid that it might be poison. However, when he was at home he seemed to be OK with the people and the food.
At the hospital he was treated for the pneumonia and the neurological condition, he was released after ten days and he was put on prezolon , Olanzapinecen, rispefar. After 10 days staying at home the pneumonia reoccurred and he was admitted again to the hospital, this time to an AIDS clinics. He was treated for pneumonia, AIDS, mental and neurological conditions. He has been released from the hospital about a month now. Currently he is on Kaletra, Combivir, zithromax, fungustatin, risperdal, zyprexa, akineton retard.
Now he is at home and he doesnt seem to recover that well. His tremor got a little better, but still his movements are slow. The most worrying thing is that he eats less and less, got extremely skinny and he interacts little with the people. Is this a side effect from his meds, a symptom of his diseases or he tries to end his life?
Are all these meds reasonable for his symptoms? Is it possible to get Parkinson and Schizophrenia from AIDS and so suddenly just at the time an opportunistic disease occurred and with no signs before that?
Any chance for him to recover and live long or this is the beginning of the end? Is there anything else that can be done to improve his symptoms eg nutrition supplements , physiotherapy, anything..? Any special diet?
Thank you very much for your time. Evan and Magda
| Response from Dr. Henry
The course of AIDS related brain problems is variable if the process has progressed to a late state (and depending on how low the CD4 count got, what problems were diagnosed-ie dementia versus something like toxoplasmosis or PML). Other medical problems can co-exist (such as schizophrenia and Parkinsons) though could be triggered or worsened by AIDS brain infection related problems. His HIV regimen is usually pretty good at controlling the HIV including penetrating into the brain. Improvement depends in a number of factors than require full clinical/lab/Xray assessments so there can be a wide range of outcomes with good recovery often a possibility in many cases though if damage has been severe and other non-AIDS conditions complicate matters then outcome is often worse. KH
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.